Managing Antidepressant Sexual Side Effects
Sexual side effects from antidepressants are a common problem facing both men and women. Unfortunately, studies show that some doctors don’t give enough attention to this issue. While a physician’s goal in depression treatment is to alleviate the symptoms of depression, the patient may see their sex life as being just as important as symptom reduction. Antidepressant sexual dysfunction, therefore, may be one reason why people stop taking their depression medications.
Antidepressant sexual side effects include problems like:
- the inability to get or maintain an erection
- not being able to achieve orgasm
- lack of interest or pleasure in sex or pursuing sexual mates
The severity of sexual side effects depends on the individual’s reaction to the medication along with the specific type and dose of antidepressant. In research studies, 30-40 percent of patients taking antidepressant medication complain of sexual side effects, but the numbers could be as high as 70 percent because many are embarrassed to admit they have a problem. Others haven’t tied the sexual side effects to the antidepressant medication they’re taking.
Which Antidepressants Cause the Most Sexual Side-Effects?
In a large 2001 University of Virginia study looking into antidepressant sexual dysfunction, researchers found that selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) were associated with a higher rate of sexual dysfunction. SSRI antidepressants include:
- Citalopram (Celexa)
- Escitalopram (Lexapro)
- Fluoxetine (Prozac, Prozac Weekly, Selfemra, Sarafem)
- sertraline (Zoloft)
SNRI antidepressants include:
Other classes of antidepressants, tricyclics and MAOIs, are also associated with higher rates of sexual side effects. A complete list of antidepressants by class can be found here.
Antidepressants with the Fewest Sexual Side-Effects
Antidepressants with fewer sexual side effects are Bupropion (Wellbutrin) and Mirtazapine (Remeron, Remeron SolTab). A newer antidepressant, vilazodone (Viibryd) is also reported to have a very low incidence of sexual side effects. More studies, however, are needed to confirm that.
Managing Sexual Side-Effects of Antidepressants
The big problem facing doctors is determining whether sexual dysfunction is caused by antidepressants or depression. One way to figure that out is for the doctor to lower the dosage and see what happens. On the other side, doctors and their patients then have to worry about the depression returning.
For some people, sexual side effects are not a priority or may disappear within a month or two after starting treatment, as their bodies adjust to the medication. For others, sexual side effects continue to be problematic. If you're taking an antidepressant that causes sexual side effects, discuss these ideas with your doctor:
- Schedule sex before taking an antidepressant if you’re taking a once-a-day dose.
- Switch to a different antidepressant that has a lower sexual side effect profile.
- Add a second antidepressant or another type of medication to counter sexual side effects. For example, the Mayo Clinic says the addition of the antidepressant bupropion or the anti-anxiety medication buspirone may ease sexual side effects caused by an antidepressant.
- Add a medication designed to improve sexual function. Sildenafil (Viagra), tadalafil (Cialis) or vardenafil (Levitra) fall in this category. While these sexual dysfunction medications are designed for men, initial research suggests sildenafil may also improve sexual problems caused by antidepressants in some women.
One warning: do not stop taking your antidepressant medication because of sexual side effects. Your depression could return with a vengeance and suddenly stopping antidepressant medication can lead to horrible side effects. Instead, work with your doctor to find an effective treatment to reduce your sexual side effects and keep your depression under control. This could take time and a bit of trial and error because everyone reacts differently to antidepressants, but hopefully, in the end, you'll find the results worthwhile.
Tracy, N. (2022, January 4). Managing Antidepressant Sexual Side Effects, HealthyPlace. Retrieved on 2022, September 30 from https://www.healthyplace.com/depression/antidepressants/managing-antidepressant-sexual-side-effects